Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 217, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 2, 2012, 3:46 PM EDT for Calhoun County, Clarendon County, Orangeburg County, South Carolina. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2012, 3:46 PM EDT (19:46 UTC)
- Expired
- Aug 2, 2012, 4:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 95 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 3:52 PM EDT | TSTM WND DMG | 2 Ne Elloree, SC | HIGHWAY PATROL REPORTED TREES DOWN TEE VEE RD AND RACETRACK RD NE OF ELLOREE. |
| Aug 2, 3:52 PM EDT | TSTM WND DMG | Ne Elloree, SC | HIGHWAY PATROL REPORTED A TREE DOWN AT DANTZLER ST AND CLEVELAND ST IN ELLOREE |
| Aug 2, 4:05 PM EDT | TSTM WND DMG | 4 Ene Elloree, SC | TREES DOWN IN THE BACKYARD OF PARK RANGER HOME RESIDENCE |
| Aug 2, 4:10 PM EDT | TSTM WND DMG | 5 E Elloree, SC | PARK RANGER REPORTED LARGE BRANCHES DOWN IN SANTEE STATE PARK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1922 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
986
WUUS52 KCAE 021946
SVRCAE
SCC017-027-075-022030-
/O.NEW.KCAE.SV.W.0217.120802T1946Z-120802T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
346 PM EDT THU AUG 2 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHWESTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 430 PM EDT
* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM ELLOREE TO 6 MILES EAST OF BOWMAN...OR ALONG A LINE EXTENDING
FROM 14 MILES EAST OF BROOKDALE TO 9 MILES NORTH OF SAINT GEORGE...
AND MOVING EAST AT 10 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE HOLLY HILL...ELLOREE
AND BOWMAN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3338 8024 3330 8025 3326 8031 3327 8035
3325 8036 3325 8043 3328 8049 3332 8050
3333 8051 3321 8073 3360 8068 3356 8026
3340 8022 3339 8022
TIME...MOT...LOC 1946Z 280DEG 12KT 3349 8058 3332 8058
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:47 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 2, 1:47 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 147 PM EDT THU AUG 2 2012 .SYNOPSIS... A WARM HUMID AIRMASS WILL REMAIN ACROSS THE REGION INTO FRIDAY. THERE WILL BE ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. A COLD FRONT WILL APPROACH SATURDAY AND SUNDAY INCREASING THE CHANCES FOR RAINFALL. && .NEAR TERM /THROUGH TONIGHT/... THIS AFTERNOON...SATELLITE SHOWING ENHANCED CU FIELDS ACROSS CENTRAL AND EASTERN SC THIS AFTERNOON...WITH THETA-E AXIS EXTENDING ACROSS THAT AREA. ONE SHORTWAVE HAS BEEN MOVING ACROSS EASTERN NC...CENTRAL SC...AND CENTRAL GA...WHICH IS CURRENTLY CAUSING ISOLATED TO SCATTERED SHOWERS AND STORMS TO DEVELOP ACROSS THE REGION. PLENTY OF INSTABILITY EXISTS...ESPECIALLY ACROSS THE SOUTHERN AND EASTERN CWA. SURFACE ANALYSIS SHOWING SBCAPES AROUND 4000 J/KG AND LIS NEAR -11 ACROSS SOUTHERN CSRA. READINGS SLIGHTLY LOWER FURTHER NORTH...BUT STILL RATHER HIGH. EXPECT SOME STRONG STORMS THROUGH THE AFTERNOON...WITH SOME POSSIBILITY REACHING SEVERE LIMITS AS WE APPROACH THE PEAK HEATING HOURS. AFTERNOON TEMPERATURES IN THE MID TO UPPER 90S. TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE OCCURRING ACROSS SOUTHERN AND EASTERN COUNTIES THIS EVENING AS A WEAK SECONDARY SHORTWAVE MOVES THROUGH THE REGION. IN GENERAL WILL KEEP 20 TO 30 PERCENT POPS IN THROUGH THE LATE EVENING HOURS...THEN TAPER OFF BY MIDNIGHT. LOWS OVERNIGHT FORECAST TO FALL INTO THE MIDDLE 70S FOR MOST AREAS. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... HIGH PRESSURE WILL BE TO THE EAST AND SOUTH WITH WEAK LEE-SIDE TROUGHING IN THE FORECAST AREA. THE MODELS SHOW LIMITED MOISTURE BUT CONVERGENCE INTO THE WEAK SURFACE TROUGH PLUS SOMEWHAT COLD TEMPERATURES ALOFT ASSOCIATED WITH THE LINGERING UPPER TROUGH WILL HELP CAUSE THUNDERSTORMS ESPECIALLY DURING THE TIME OF MAXIMUM HEATING. USED THE GUIDANCE CONSENSUS FOR THE POP FORECAST. USED THE GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... THE GFS AND ECMWF SHOW WEAK UPPER-LEVEL TROUGHING CONTINUING NEAR THE FORECAST AREA. THE MODELS KEEP SURFACE RIDGING TO THE SOUTH AND EAST. AN APPROACHING COLD FRONT APPEARS TO STALL AND BECOME DIFFUSE BUT ASSOCIATED MOISTURE APPEARS TO LINGER DURING MUCH OF THE EXTENDED PERIOD. THE MOISTURE SUPPORTS SCATTERED THUNDERSTORMS ESPECIALLY DURING THE TIMES OF MAXIMUM HEATING. THE GFS ENSEMBLE MEAN POPS ARE AROUND 30 PERCENT. THE ENSEMBLE MEANS SUPPORT TEMPERATURES NEAR CLIMATOLOGY WITH LOWS IN THE LOWER 70S AND HIGHS IN THE LOWER TO MIDDLE 90S. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... MAINLY VFR CONDITIONS EXPECTED THROUGH THE AFTERNOON AND EVENING HOURS...WITH THE EXCEPTION OF POSSIBLE MVFR VISIBILITIES IN ANY LOCALIZED SHOWER/STORM ACTIVITY. A FEW SHOWERS CLOSE TO TAF SITES IN THE MIDLANDS AND CSRA AT ISSUANCE TIME...AND HAVE ELECTED TO COVER THOSE WITH VCSH FOR THE TIME BEING. SHOWERS AND STORMS DEVELOPING AS A SHORTWAVE MOVES THROUGH THE CWA INTO DEEPER MOISTURE ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE CWA. SHORTWAVES PUSH EAST OF REGION TONIGHT...AND EXPECT THE ACTIVITY TO DIMINISH BY MIDNIGHT. AMENDMENTS WILL BE ISSUED IF/WHEN ACTIVITY EXPECTED TO IMPACT A SITE. OVERNIGHT...CAN NOT RULE OUT PATCHY MVFR BR TOWARDS MORNING AT THE USUAL SITES...ESPECIALLY IF THEY ARE IMPACTED BY AFTERNOON/EVENING RAINFALL. FOR NOW HAVE ELECTED TO KEEP MENTION OUT OF TAF SITES...BUT MAY NEED TO ADD IN LATER DEPENDING OF RAINFALL. EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN EARLY MORNING FOG/STRATUS...AS WELL AS SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 2, 2:44 PM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 244 PM EDT THU AUG 2 2012 GAZ040-063>065-SCZ015-016-018-020>022-025>031-036>038-031845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-MCCORMICK- NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE- AIKEN-SUMTER-ORANGEBURG-CALHOUN-CLARENDON- 244 PM EDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. ISOLATED STRONG STORMS MAY APPROACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ077-SCZ035-041-031845- BURKE-BARNWELL-BAMBERG- 244 PM EDT THU AUG 2 2012 ...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. ISOLATED STRONG STORMS MAY APPROACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
In the hours before
Local storm report, Aug 2, 2:01 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
201 PM EDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL 3 S RED BANK 33.89N 81.23W
08/02/2012 E1.00 INCH LEXINGTON SC NWS EMPLOYEE
NWS EMPLOYEE REPORTED HAIL THE SIZE OF QUARTERS FALLING
AT HIS RESIDENCE.
&&
HCLocal storm report, Aug 2, 2:16 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
216 PM EDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 3 SSW RED BANK 33.89N 81.25W
08/02/2012 E1.00 INCH LEXINGTON SC PUBLIC
QUARTER-SIZE HAIL ON BRIDLERIDGE ROAD
&&
LINTONLocal storm report, Aug 2, 2:18 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM TSTM WND DMG 3 NW BLACKVILLE 33.39N 81.32W
08/02/2012 BARNWELL SC LAW ENFORCEMENT
TREES DOWN NEAR THE INTERSECTION OF EBENEZER AND HEALING
SPRINGS RD
&&
HCLocal storm report, Aug 2, 2:56 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 2 WNW HERNDON 32.83N 82.17W
08/02/2012 E1.00 INCH BURKE GA POST OFFICE
POST OFFICE REPORTED 1-INCH HAIL ON BUNN STORE ROAD
0240 PM TSTM WND DMG 2 W HERNDON 32.82N 82.17W
08/02/2012 BURKE GA POST OFFICE
POST OFFICE REPORTED TWO TREES DOWN ON SHADY LANE NEAR
MIDVILLE.
&&
LINTONLocal storm report, Aug 2, 3:12 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
312 PM EDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 2 S RED BANK 33.90N 81.23W
08/02/2012 E1.00 INCH LEXINGTON SC PUBLIC
1-INCH HAIL IN LEXINGTON HILLS SUBDIVISION NEAR RED BANK
&&
LINTONLocal storm report, Aug 2, 3:18 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
318 PM EDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 3 NNW BARNWELL 33.27N 81.38W
08/02/2012 BARNWELL SC LAW ENFORCEMENT
SHERIFF REPORTED A FEW TREES DOWN NEAR HIGHWAY 37
NORTHWEST OF BARNWELL
&&
LINTONThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:38 PM EDT | Special Weather Statement | CAE | Lexington | 52 min |
| Aug 2, 1:45 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 45 min |
| Aug 2, 1:48 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 57 min |
| Aug 2, 2:29 PM EDT | Areal Flood Advisory | CAE | Bamberg, Barnwell, Orangeburg | 2 hr |
| Aug 2, 2:46 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 59 min |
| Aug 2, 2:51 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 39 min |
| Aug 2, 3:19 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Richland, Sumter | 56 min |
| Aug 2, 4:18 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Richland, Sumter | 57 min |
| Aug 2, 5:10 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Kershaw, Lee, Sumter | 50 min |
| Aug 2, 5:32 PM EDT | Areal Flood Advisory | CAE | Edgefield, McCormick | 58 min |
| Aug 2, 5:33 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 57 min |
| Aug 2, 6:08 PM EDT | Areal Flood Advisory | CAE | Richland | 52 min |
| Aug 2, 7:04 PM EDT | Special Weather Statement | CAE | Chesterfield | 56 min |
| Aug 2, 7:33 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 42 min |
| Aug 2, 7:52 PM EDT | Areal Flood Advisory | CAE | Fairfield | 53 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.